Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 368, NWS Memphis, TN

July 18, 2003Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 18, 2003, 9:12 PM CDT for Clay County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 9:12 PM CDT (02:12 UTC)
Expired
Jul 18, 2003, 9:45 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Clay County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2986 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WUUS54 KMEG 190212
SVRMEM
ARC021-190245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
912 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS

* UNTIL 945 PM CDT.

* AT 910 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES NORTH OF CORNING...MOVING SOUTH AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 945 PM CDT INCLUDE...
  CORNING...
  HICKORIA...
  KNOBEL...
  PEACH ORCHARD...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3656 9045 3657 9067 3626 9074 3625 9045

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:40 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 18, 8:40 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
840 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 762 HAS BEEN ISSUED FOR NORTHEAST
ARKANSAS FROM ST. FRANCIS COUNTY NORTHWARD AND DUNKLIN COUNTY
MISSOURI UNTIL 2 AM CDT SATURDAY MORNING. THE ZONES HAVE BEEN UPDATED
ACCORDINGLY. FURTHER UPDATES WILL BE ISSUED AS NEEDED.

.MEG...NONE.
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 5 hours 32 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT WILL
CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BE SEVERE. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN SEVERE WEATHER THREATS. THE MOST LIKELY TIME FOR
SEVERE WEATHER IS FROM NOW THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY
ACROSS THE ENTIRE MID-SOUTH. AGAIN...THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...AS THE
NEXT WEATHER SYSTEM AFFECTS THE MID-SOUTH. A FEW STORMS MAY BE
STRONG.

AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID 90S ON SUNDAY AND
MONDAY...BRINGING HEAT INDICES CLOSE TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Jul 18, 3:24 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.
Local storm report, Jul 18, 4:12 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.

0359 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY SPOTTER.

0405 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          911.
Local storm report, Jul 18, 4:42 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.

0359 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY SPOTTER.

0405 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          911.

0438 PM    EUDORA                    MS   1.00 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          EMA.

0438 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          EMA.

0440 PM                              MS   FLOODING
07/18/03   DESOTO                         STREET FLOODING. REPORTED
                                          BY DESOTO COUNTY EMA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:30 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene30 min
Jul 18, 11:46 PM CDTSevere Thunderstorm WarningMEGClay, Randolph44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.